I drink a beer maybe once every two months, but I’m on gabapentin, oxycarbapenzine, and duloxetine. So I try to drink as little as possible, but sometimes I just want to indulge a little when there’s a holiday.
Anyone also do this? Anyone know what the effects are with these drugs when you combine them with alcohol, even as little as one beer?
In general I’ve had serveral different pharms tell me that the biggest problem with drinking when on prescription meds, specifically anti-seizure meds, is the the alchol will impact how the medication is absorbed into your system and may blunt the usefullness of the med. Depending on what you’re medicating for and how much you’re drinking this has a wide range of seriousness to consider.
The thing to keep in mind in our cases is that we’re not taking these meds as anti-seizure and our doses are usually much lower so the issue of going into a seizure is removed. Same with duloxetine. I assume you’re taking it for pain and not bi-polar? Because if you’re taking it for bi-polar or depression than any alochol is a bad idea. Alochol is a depressive and you don’t want to add a depressive to an anti-depression med. It can also blunt the way your body uses duloxetine and cause mania (if you’re being treated for bi-polar). Because of the way duloxeting acts in your brain you can also feel drunker, faster.
I think your biggest concern is alcohol and gabapentin as they are potentiate to each other. This means that when the drugs interact in the human body, they each increase the effects caused by the other drug. For alcohol, this means that the alcoholic high is stronger and kicks in with less alcohol. It also means, for both drugs, that unfortunate side effects common with these drugs are equally heightened.
All of that said, generally speaking, information about medication and prescription drugs is concerning people who drink daily or binge-drink. I am not a medical professional but it would seem that having a beer every so often isn’t going to be an issue as long as you are aware that you may change the way your most recent dose of medication works. Based on the idea that you’re treating pain and not seizures or bi-polar this isn’t be a major issue, you may put yourself into a flare, but you’re not going to go into a grand mal seizure or manic stage and be a danger to yourself or others. You may wish you hadn’t had the drinks after the pain starts flaring…
I don’t drink because it ususally triggers migraines for me and the meds I’m on for that as well as ATN. But every once in a blue moon I’ll have a beer or a white russian with no problems. I believe moderation is the key.
Thank you so much Azurelle! As always you are a wealth of information and support.
Yeah I am just taking the duloxtine for ATN, so don’t have to worry about that for the time being…
Yeah, I’m 32, and I don’t like to drink every day, but every now and then it is nice to just partake in what my friends are doing and what I used to do. Surprisingly, being at the bar that is common today when you can’t drink isn’t that much fun.
But thanks again for your assurances. I still won’t indulge that often, but next time I have a white russian or a beer I’ll offer up a toast to you! Only one, and that’s enough!
I have done it too on Lamictal and Clonazepam. Lamictal is an anti seizure drug and did not haveany issues. I was also under a doctors supervision and dont drink a lot either. Check with your doc but more than likely its okay if it is not over the top.
I think it’s dangerous. I used to do it too and it made me really sick .
I’m on Oxycarbapenzine. Going out for dinner and my TN interferes with my dinner so I drink wine. I found that enough with sedate me and the pain will relax my muscles. No other side effects. Michael
I was on gabapentin for nearly 2 years and had to stay of the drink for that whole time. Occasionally I would have 1 drink but being on the medication it made me feel like I had about 3! The effects for me were not worth it, having alcohol also made my facial pain flair up